Transient Bulbar-Like Neuromuscular Manifestations Following Spinal Anaesthesia with Hyperbaric Bupivacaine: A Case Report

Read full text
Authors: Ajit Kumar, Saif Ali Chisti, Radheshyam ., Vigneshwar .
Cited by: 0

Abstract

Spinal anaesthesia using hyperbaric bupivacaine is widely regarded as a safe and reliable technique when administered within recommended dose ranges. While complications such as high spinal anaesthesia and local anaesthetic systemic toxicity are well described, atypical neurological manifestations without associated hemodynamic instability are rarely reported. We describe a case of a young adult male who developed transient bulbar-like neuromuscular manifestations following spinal anaesthesia with a standard dose of hyperbaric bupivacaine. After a rapid onset of complete lower limb motor block and mid-thoracic sensory blockade, the patient exhibited subtle lower limb fasciculations and subsequently developed tongue fasciculations in the absence of hypotension, bradycardia, respiratory compromise, or altered consciousness. The symptoms persisted into the early postoperative period and resolved spontaneously without intervention or residual neurological deficit. This case highlights an unusual presentation suggestive of abortive neurotoxicity following intrathecal bupivacaine administration and underscores the importance of recognising atypical, self-limiting neurological events during spinal anaesthesia.

Fields of Study & Subjects

Anesthesia and Pain Management Anesthesia and Sedative Agents Intraoperative Neuromonitoring and Anesthetic Effects

Publication details

Journal / source
International Journal of Innovative Science and Research Technology (IJISRT)
Pages
172–172
Publication date
10 February 2026
Language
EN